Modeling the Impact of Optimal Control Strategies on the Dynamics of Zika Virus Disease Using the Sterile Insect Technology

Main Article Content

Atokolo William
Akpa Johnson
Daniel Musa Alih
Olayemi Kehinde Samuel
C. E. Mbah Godwin


This work is aimed at formulating a mathematical model for the control of zika virus infection using Sterile Insect Technology (SIT). The model is extended to incorporate optimal control strategy by introducing three control measures. The optimal control is aimed at minimizing the number of Exposed human, Infected human and the total number of Mosquitoes in a population and as such reducing contacts between mosquitoes and human, human to human and above all, eliminates the population of Mosquitoes. The Pontryagin’s maximum principle was used to obtain the necessary conditions, find the optimality system of our model and to obtain solution to the control problem. Numerical simulations result shows that; reduction in the number of Exposed human population, Infected human population and reduction in the entire population of Mosquito population is best achieved using the optimal control strategy.

Zika, modeling, virus, wild, sterile, technology.

Article Details

How to Cite
William, A., Johnson, A., Alih, D. M., Samuel, O. K., & Godwin, C. E. M. (2020). Modeling the Impact of Optimal Control Strategies on the Dynamics of Zika Virus Disease Using the Sterile Insect Technology. Journal of Advances in Mathematics and Computer Science, 35(8), 13-33.
Original Research Article


Luisa B, Marta T, Alexander S, Enrico L, Giorgio P. Zika virus pathogenesis to diseases control, FEMS Microbiology. Journals Investing in Science. 2016;36:202-206.

Molalegh A, Purnachandra RK. The impact of infective immigrants on the spread of zika virus. Math. Bio Sci. 2017;213:70-81.

Muhammed RS, Anum S. Zika virus infection during pregnancy and its management. Journal of MPE Molecular Pathological Epidemiology. 2017;2. No si: 04imedpubjournal.

World Health Organization (WHO). Zika virus fact sheet; 2017.

Brasil P, Calvet GA, Siqueira AM. Zika virus outbreak in Rio Defaneiro, Brazil clinical characterization, epidemiological and biological aspects. PLUS, Negltrop 2013;10:6-10.

Center for Diseases Control, Interim CDC recommendations for Zika vector control in the continental United States; 2018.

Faica IA, Juan JN, Cristiana FM, Delfim M. Mathematical modelling of zika disease in pregnant women and newborn with microcephaly in Brazil. Mathematical Methods in the Applied Sciences. ISSN(2017)0170-4214.

Atokolo W, Mbah GCE. Modeling the control of zika virus vector population using the Sterile Insect Technology. Journal of Applied Mathematics; 2020.
DOI: https//

Marjorie M. The mathematics of Mosquitos and Zika virus; Maths Biology, Centre for Mathematics Biology, Department of Mathematical & Statistical Sciences, University of Alberta; 2004.

Suleiman, Ibrahim KA, Huzifa AB. Mathematical model for the transmission dynamics of zika virus infection with combined vaccination and treatment intervention. Journal of Applied Mathematics and Physics. 2017;5:1964-1978.
DOI: Jamp

Roumen A, Yves D, Jean L. Mathematical modeling of sterile insect technology for control of anopheles’ mosquito. Computers and Mathematics with Applications. 2012;64(3):374-389.

Daozhou G, Yijun L, Daihai H, Travis C, Yang K, Gerardu C, Shighi R. Prevention and control of zika as a mosquito-borne and sexually transmitted disease, A mathematical modeling analysis. Scientific Reports; 2016.

Padmanabhan P, Seshaiyer C, Castillo C. Mathematical modeling, analysis and simulation of the spreed of zika with influence of sexual transmission and preventive measures. Letters in Biomathematics. 2017;4:148-166. Taylor & Francis Group.

Danbaba UA, Garba SM. Analysis of model for the transmission dynamics of zika with sterile insect techniques, mathematical methods and models in biosciences. Biomath Forum, Sofia. 2018;81-99.

Giovanni B, Claire LG, Thomas W. Biological control of mosquito vectors; past, present and future. Insect Behavior Group, Department of Agriculture food and Environment, University of Pisa, Insects. 2016;7:52.
DOI: 10.3390/insects 7040052

Gupta N, Rink R. Optical control of epidemics. Math. BioSci. 1973;18(3-4):383-396.

Lashari AA, Zaman G. Optical control of vector borne disease with horizontal transmission. Nonlinear Analy. Real World Appl. 2012;13(1):203-212.

Yan X, Zou Y, Li J. Optimal quarantine and isolation strategies in epidemics control. World J. of Model. Simul. Springer Open Access Journal. 2007;3(3):202-211.

Chaikham N, Sawangtong W. Optimal control of zika virus infection by vector elimination, vector reduction, vector to human and human to human contact reduction. Advances in Difference Equations, Springer Open Access Journal. 2017;177.
DOI: 10.1186/s13662-017-1220-4

Athithan S, Ghosh M. Stability analysis and optimal control of a malaria model with Larvivorous fish as biological agent. Applied Mathematical & Information Sciences. Natural Sciences Publishing Cor. Appl. Math. Inf. Sci. 2015;9(4):1893-1913.

Chatterjee AN, Priti KR. Anti-viral drug treatment along immune activator IL-2: A control base mathematical approach for HIV infection. International Journal of Control. 2012;85(2):220-237.

Roy PT, Chowdbhury S, Chatterjee AN, Norman R. A mathematical model on CTL mediated control of HIV infection in a long-term therapy. Journal of Biological Systems. 2013;21(03):1350019.

Roy PT, Chatterjee AN. Effect of HAART on CTL mediated immune cells: An optimal control theoretical approach. In Electrical Engineering and Applied Computing, Springer, Dordrecht; 2011.

Kucharski AJ, Funk S, Eggo RM, Mallet HP, Edmunds WJ, Nilles EJ. Transmission dynamics of zika virus in island populations: A modeling analysis of the 2013-14 French Polynesia outbreak. PLoS Negl. Trop. Dis. 2016;10(5):0004726.

Pontryagin LS. Mathematical theory of optimal processes. Routledge; 2018.

Kahuru J, Livingstone SL, Gyekye YN. Optimal control techniques on a mathematical model for the dynamics of tungiasis in a community. International Journal of Mathematics and Mathematical Sciences; 2017.
DOI: https//